FDA Reviews Possible Increased Heart Attack Risk with Abacavir

The FDA is informing the public about its ongoing safety review of abacavir and a possible increased risk of myocardial infarction. An increased risk of MI has been seen in several observational studies and one randomized controlled trial with abacavir. However, an increased risk of MI has not been seen in other trials and the safety database maintained by the drug manufacturer. A meta-analysis, conducted by the FDA, of 26 randomized clinical trials that evaluated abacavir did not show an increased risk of MI associated with the use of abacavir.

Healthcare professionals are advised to continue prescribing abacavir according to product labeling. Patients should not stop taking their abacavir without first talking to their healthcare provider.

Abacavir is a nucleoside reverse transcriptase inhibitor (NRTI) indicated for use with other antiretrovirals for the treatment of HIV-1 infection. Abacavir-containing products include GlaxoSmithKline's Ziagen (abacavir tablets), Epzicom (abacavir, lamivudine tablets), Trizivir (abacavir, lamivudine, zidovudine tablets).

For more information visit www.fda.gov/Safety/MedWatch/SafetyInformation/SafetyAlertsforHumanMedicalProducts/ucm245190.htm.